Alert archive / Arkansas / Special Weather Statements in 2021

Special Weather Statement, NWS Shreveport, LA

December 29, 2021Union County, Arkansas

NWS Shreveport, LA issued this special weather statement at Dec 29, 2021, 2:11 PM CST for Union County, Arkansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2021, 2:11 PM CST (20:11 UTC)
Expired
Dec 29, 2021, 2:45 PM CST
In force
34 min
Issued by
NWS Shreveport, LA
Hail
0.88 in
Wind
40

County Union County, AR

The radar

The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS84 KSHV 292011
SPSSHV

Special Weather Statement
National Weather Service Shreveport LA
211 PM CST Wed Dec 29 2021
 
ARZ073-292045-
Union AR-
211 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of central Union County
through 245 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Wesson, or near Junction City, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
El Dorado, Junction City, Calion, Urbana, Lawson, Wesson, Moro Bay
State Park, Newell, New London, Pigeon Hill, Hillsboro, Three Creeks
and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 700 PM CST for south central
Arkansas...and northwestern Louisiana.

&&

LAT...LON 3301 9274 3302 9284 3315 9291 3333 9252
      3332 9253 3332 9246 3329 9247 3327 9244
      3328 9238 3330 9235 3328 9234 3328 9233
      3326 9232 3328 9230 3326 9229 3326 9223
      3321 9223 3320 9220 3321 9218 3318 9216
TIME...MOT...LOC 2010Z 245DEG 49KT 3311 9278 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

/26/

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this special weather statement went out at Dec 29, 11:45 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 29, 11:45 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1145 AM CST Wed Dec 29 2021

.AVIATION...

For the 29/18Z TAF period...a mix bag of flight categories due to
low cigs,patchy fog, and some scattered -SHRA. Still expect
slowly improving cigs/vsbys as most sites but convection will be
on the increase ahead of a stalled front north of I-30 and an
advancing upper level shortwave which will enhance the development
of showers and thunderstorms. Some strong to severe storms will be
possible through this afternoon and possibly early evening
before conditions begin to improve as the upper level disturbance
and sfc trough shift to our east. However, low cigs and fog will
return after 30/06z and will hold through the morning hours
tomorrow. Winds will gradually veer more W/SW through the period
with speeds generally ranging between 6-12 kts on average with
higher gusts at times today. /20/

&&

.PREV DISCUSSION... /issued 1020 AM CST Wed Dec 29 2021/

UPDATE...

Decided to make a few changes to temps and pops to match with
current and forecasted trends. Otherwise, the remainder of the
forecast remains on track. Still expecting showers and
thunderstorms to increase in coverage and intensity as a shortwave
disturbance ejects NE across the region this morning near a
stalled frontal boundary around the I-30 corridor. The Storm
Prediction Center continues to highlight a Slight Risk for our
northern zones, with large hail being the primary threat. /20/

&&

PREV DISCUSSION... /issued 441 AM CST Wed Dec 29 2021/

SHORT TERM.../Today through Thursday/

With the kind of record-breaking warmth we've observed recently
for late December, it was only a matter of time before we had to
pay the piper in the form of increasing severe weather potential.
Well, that threat looks to arrive later today as strong warm air
advection continues to supply ample Gulf moisture to the region
ahead of an ejecting shortwave embedded within the SW flow aloft.
As this shortwave lifts directly across the Ark-La-Tex later today
and interacts with a stalled boundary currently oriented near the
I-30 corridor, strong forcing will enable upscale growth of storms
where SB CAPE values will range from 1000-1500 J/kg and dew points
in the 60s to lower 70s south of the frontal boundary. It is this
region generally extending across nearly all of southern Arkansas
where a Slight Risk has been highlighted by the SPC for the threat
of severe storms through late this afternoon. Farther south and
west, much of our remaining CWA is encompassed in a Marginal Risk
with storm initiation expected to begin as early as mid to late
morning across our NW zones as instability steadily increases into
this afternoon. However, given the lack of any further frontal
intrusion and the sfc low not expected to shift deeper into the
region, shear profiles aren't expected to be overly impressive so
this could be a major limiting factor in terms of how much severe
weather materializes. Having said that, the impressive CAPE values
may be more than enough to overcome the less favorable shear. With
that said, all modes of severe weather will be in play with some
discrete storms possible given the expansive warm sector and the
stronger forcing expected later in the day. Despite the extensive
cloud cover and convection, temperatures will still manage to warm
into the 70s to lower 80s again this afternoon with a few more
record highs likely at risk of falling for yet another day.

As we move into this evening, the severe threat should begin to
quickly wind down as the shortwave departs and we're left with
just some lingering convection across our SE zones as the sfc
trough advances eastward. There may be some partial clearing in
the evening behind the sfc trough, but expect clouds to fill back
overnight as we remain rather mild across much of the region with
lows mainly in the 50s. Another warm but dry day is expected on
Thursday with temperatures rebounding back into the 70s over the
vast majority of the region with partly cloudy skies expected.

/19/

LONG TERM.../Thursday Night through Monday Night/

A weak warm frontal boundary lingering across the ArkLaTex at the
start of the period, combined with generally unstable southwest flow
aloft, to support widely scattered showers and isolated
thunderstorms across the region on Thursday night. Convection to
generally increase in coverage on Friday as low-level convergence
increases ahead of a surface low swinging east across Oklahoma and
Arkansas along the lifting warm front while at the same time a mid-
level trough amplifies and shifts east across the central CONUS. The
combination of these factors along with a very moist airmass with
dewpoints in the upper 60s to near 70 degrees to generate deep
convection on Friday evening into the overnight hours supporting a
potential all-hazards severe weather threat across portions of
northeast Texas, southeast Oklahoma, and southwest Arkansas.

Convection to translate northeast with the surface low across
Arkansas and Tennessee through daybreak Saturday. However, a
trailing cold front to sweep east across the ArkLaTex during the day
on Saturday with a renewed severe weather threat across portions of
north Louisiana and southern Arkansas. Conditions to improve from
the west through the afternoon as cold high pressure builds across
the region.

Dry and much colder temperatures expected on Saturday night.
Overnight lows on Saturday night to range from near 20 degrees
across southeast Oklahoma to the mid 30s across central Louisiana.
High temperatures on Sunday to climb to around 40 degrees areawide.
A slow and gradual warming trend is expected through midweek with
overnight lows near freezing areawide by Tuesday morning with highs
on Tuesday afternoon around 60 degrees. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  57  77  62 /  70  30  10  20
MLU  78  62  77  63 /  70  40  10  20
DEQ  67  44  69  51 /  70   0   0  10
TXK  72  53  73  58 /  70  10   0  20
ELD  71  54  73  57 /  80  40   0  20
TYR  76  53  75  60 /  50  10  10  10
GGG  78  53  77  59 /  50  10  10  10
LFK  80  58  78  64 /  30  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, Dec 29, 12:24 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1224 PM CST Wed Dec 29 2021

ARZ073-LAZ004>006-014-301830-
Union-Claiborne-Lincoln-Ouachita-
1224 PM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms are currently expanding across the
region, with some strong to severe storms possible through
tonight. Severe storms may be capable of producing hail, damaging
winds, and isolated tornadoes. A tornado watch has been issued in
these areas until 7pm to account for this activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another round of severe weather will be possible from Friday
evening into Saturday, mainly across the I-30 corridor into
south- central Arkansas and north Louisiana along a frontal
boundary. Conditions forecast to improve on Saturday afternoon
with much colder temperatures expected. Overnight lows on Sunday
morning forecast to range from the teens across southeast Oklahoma
to near freezing across north Louisiana.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed today or tonight.

ARZ050-051-059>061-070>072-LAZ001>003-010>013-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-De Soto-Red River-Bienville-
Jackson-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1224 PM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms are currently expanding across the
region, with some strong to severe storms possible through
tonight. Severe storms may be capable of producing hail, damaging
winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another round of severe weather will be possible from Friday
evening into Saturday mainly across the I-30 corridor into south-
central Arkansas and north Louisiana along a frontal boundary.
Conditions forecast to improve on Saturday afternoon with much
colder temperatures expected. Overnight lows on Sunday morning
forecast to range from the teens across southeast Oklahoma to near
freezing across north Louisiana.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed today or tonight.

44

In the hours before

Special weather statement, Dec 29, 9:43 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
943 AM CST Wed Dec 29 2021

ARZ050-051-059-291615-
Howard AR-Sevier AR-Little River AR-
943 AM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of northwestern Little
River, Sevier and central Howard Counties through 1015 AM CST...

At 943 AM CST, Doppler radar was tracking a strong thunderstorm over
Horatio, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Dierks, Horatio, Umpire, Lockesburg, Winthrop, Corinth,
Athens, Center Point, Silver Ridge, Geneva, Central, Muddy Fork,
Lebanon, Burg, Provo, Bellview, West Otis and Cerrogordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3421 9392 3419 9392 3419 9390 3410 9382
      3401 9382 3381 9443 3388 9448 3398 9448
      3419 9427 3419 9424 3421 9424 3435 9408
      3435 9406
TIME...MOT...LOC 1543Z 232DEG 54KT 3393 9433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

/26/
Special weather statement, Dec 29, 12:51 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1251 PM CST Wed Dec 29 2021

ARZ072-LAZ002-003-291915-
Columbia AR-Bossier LA-Webster LA-
1251 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of southwestern
Columbia County, northwestern Webster and northern Bossier Parishes
through 115 PM CST...

At 1250 PM CST, Doppler radar was tracking a strong thunderstorm near
Plain Dealing, or 16 miles southwest of Springhill, moving northeast
at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springhill, Cullen, Plain Dealing, Cotton Valley, Sarepta, Shongaloo,
Welcome, Alden Bridge, Rocky Mount, Bolinger and Ivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3281 9324 3271 9370 3288 9379 3302 9356
      3302 9349 3306 9349 3310 9343
TIME...MOT...LOC 1850Z 243DEG 37KT 3284 9366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

/26/
Special weather statement, Dec 29, 1:15 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
115 PM CST Wed Dec 29 2021

ARZ072-LAZ003-004-291945-
Columbia AR-Claiborne LA-Webster LA-
115 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of south central
Columbia County, northwestern Webster and northwestern Claiborne
Parishes through 145 PM CST...

At 115 PM CST, Doppler radar was tracking a strong thunderstorm near
Sarepta, or near Springhill, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springhill, Haynesville, Cullen, Cotton Valley, Sarepta, Emerson,
Shongaloo, Leton, Horsehead and Walkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Louisiana.

&&

LAT...LON 3291 9298 3279 9343 3285 9347 3286 9345
      3287 9345 3287 9346 3289 9348 3290 9348
      3290 9347 3292 9347 3293 9348 3292 9350
      3296 9352 3318 9318
TIME...MOT...LOC 1915Z 243DEG 37KT 3292 9340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

/26/
Special weather statement, Dec 29, 2:11 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
211 PM CST Wed Dec 29 2021

ARZ073-292045-
Union AR-
211 PM CST Wed Dec 29 2021

...A strong thunderstorm will impact portions of central Union County
through 245 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Wesson, or near Junction City, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Dorado, Junction City, Calion, Urbana, Lawson, Wesson, Moro Bay
State Park, Newell, New London, Pigeon Hill, Hillsboro, Three Creeks
and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for south central
Arkansas...and northwestern Louisiana.

&&

LAT...LON 3301 9274 3302 9284 3315 9291 3333 9252
      3332 9253 3332 9246 3329 9247 3327 9244
      3328 9238 3330 9235 3328 9234 3328 9233
      3326 9232 3328 9230 3326 9229 3326 9223
      3321 9223 3320 9220 3321 9218 3318 9216
TIME...MOT...LOC 2010Z 245DEG 49KT 3311 9278

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

/26/

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 12:51 PM CSTSpecial Weather StatementSHVBossier24 min
Dec 29, 1:33 PM CSTSevere Thunderstorm WarningSHVClaiborne, Webster42 min
Dec 29, 9:43 AM CSTSpecial Weather StatementSHVHoward, Sevier32 min
Dec 29, 1:15 PM CSTSpecial Weather StatementSHVColumbia30 min
Dec 29, 4:23 PM CSTSpecial Weather StatementSHVUnion52 min
Dec 29, 4:32 PM CSTSpecial Weather StatementSHVHempstead43 min
Dec 29, 4:35 PM CSTSpecial Weather StatementSHVMiller40 min
Dec 29, 5:15 PM CSTSpecial Weather StatementSHVNevada30 min

Nearby

Special Weather Statements in Arkansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.